The new findings are based on medical records for nearly 108,000 patients who started a statin between 2000 and 2008. When they stopped due to a side effect, the most common reason was muscle aches and pain, followed by other "musculoskeletal" problems such as joint pain or muscle spasms.
Doctors, as well as many patients, know that muscle pain is a potential statin side effect, so they may be quick to suspect the drug when aches arise, Narula noted.
"It's obviously important to listen to patients and take their complaints seriously," Narula said. But, she added, the problem comes when patients are taken off the statin and "the issue is never addressed again."
Besides muscle and joint problems, other statin side effects include nausea, diarrhea and constipation. More serious problems have been reported -- such as liver damage and a dangerous breakdown of the muscle called rhabdomyolysis -- but they are rare.
Statins have also been linked to an increased risk of type 2 diabetes, and to reports of memory problems in some users, according to the U.S. Food and Drug Administration. But it's not clear that the drugs are to blame.
Turchin said memory loss was reported for only 0.06 percent of patients in his study. "It was very uncommon in this group," he said.
Of all study patients who stopped their statin use due to side effects, nearly 60 percent tried again -- either the same statin or a different one. It's not clear why the other 40 percent did not.
"Maybe the patient didn't want to," Turchin said. "Or maybe the doctor didn't offer."
There are other ways to rein in high cholesterol. If LDL is moderately high, diet changes, exercise and shedding excess pounds may be enough. But for people who are at high risk of a heart attack -- because of past heart problems or conditions like diab
All rights reserved